Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Houston/Galveston, TX

May 3, 2017Houston County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 3, 2017, 4:55 PM CDT for Houston County, Trinity County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 4:55 PM CDT (21:55 UTC)
Expired
May 3, 2017, 5:45 PM CDT
In force
50 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, TX, Trinity County, TX

The radar

The Shreveport radar (KSHV), 189 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 7:32 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS54 KHGX 032155
SVRHGX
TXC225-455-032245-
/O.NEW.KHGX.SV.W.0084.170503T2155Z-170503T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
455 PM CDT WED MAY 3 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Trinity County in southeastern Texas...
  Houston County in southeastern Texas...

* Until 545 PM CDT.

* At 455 PM CDT, cluster of severe thunderstorms were located near 
  Kennard, or 11 miles east of Crockett, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Crockett, Austonio, Grapeland, Kennard, Latexo, Weches and
  Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
      3138 9495 3134 9496 3133 9490 3128 9488
      3109 9577 3112 9577 3116 9573 3121 9575
      3127 9573 3132 9566 3145 9571 3146 9575
      3147 9572 3150 9574 3154 9565 3159 9528
TIME...MOT...LOC 2155Z 262DEG 31KT 3138 9527 

HAIL...1.00IN
WIND...60MPH
 
$$
11
1 follow-up statement
112 
WWUS54 KHGX 032223
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
523 PM CDT WED MAY 3 2017

TXC225-455-032245-
/O.CON.KHGX.SV.W.0084.000000T0000Z-170503T2245Z/
Trinity TX-Houston TX-
523 PM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN TRINITY AND CENTRAL HOUSTON COUNTIES...

At 523 PM CDT, a severe thunderstorm was located near Wells, or 13
miles north of Apple Springs, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Crockett, Austonio, Kennard, Latexo and Centralia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3152 9510 3147 9510 3144 9501 3138 9495
      3134 9496 3133 9490 3128 9488 3109 9577
      3112 9577 3116 9573 3121 9575 3127 9573
      3132 9566
TIME...MOT...LOC 2223Z 262DEG 31KT 3141 9499 

HAIL...1.00IN
WIND...60MPH
 
$$
11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:42 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 3, 3:42 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
342 PM CDT Wed May 3 2017

.DISCUSSION...
Isolated to scattered showers are streaming across Southeast
Texas this afternoon ahead of an approaching cold front and
attendant surface trough over North Central Texas. Visible
satellite imagery shows what appears to be a gravity wave located
near the Interstate 10 this afternoon, pushing south towards the
Upper Texas Coast. This feature has been the main forcing
mechanism for rain this afternoon, with subsidence behind this
feature resulting in clearing skies across parts of the Brazos
Valley and allowing afternoon temperatures to soar into the upper
80s to 90 there.

Isolated to scattered showers across the Houston metro will
continue to translate south towards the Gulf through the remainder
of the afternoon hours with their parent gravity wave, while
daytime heating across northern counties of the forecast area will
result in additional thunderstorm development as the cold front
arrives. Current timing places the cold front into the Brazos
Valley/ Piney Woods counties by 6 PM CDT, the Houston metro by 9
PM CDT, and off the coast before midnight. Thunderstorm
development along the cold front into evening and overnight hours
will be further sustained by a shortwave trough diving from
Northwest Texas into Louisiana tonight. Aircraft soundings out of
Houston and Austin still show fairly significant capping across
much of Central and Southeast Texas (which helped suppress
convection across much of the area today), but added forcing from
this shortwave trough should be enough to allow showers and
thunderstorms to persist along the front as it makes it across the
area.

The biggest question for this evening is where the greatest
severe weather potential exists as the cold front arrives. SPC
mesoanalysis shows a plume of 7-8.5 C/km mid-level lapse rates
overspreading the region and this, combined with dry air in the
mid-levels, will support a thunderstorm environment capable of
producing large hail and damaging winds. Thunderstorms in
Limestone, Anderson, and Henderson counties (to our north) have
been capable of producing half dollar to golfball size hail and
40+ MPH winds and expect those threats to continue as these
storms approach Madison and Houston counties in the next few
hours. Regional radar mosaic shows thunderstorms have been able to
develop as far southwest as Ft. Hood this afternoon as a result
of the shortwave trough, but this activity has been much weaker
than what has been observed east of the Interstate 35 corridor.
This is likely due to the aforementioned cap. While the cap will
not prevent development this evening, it should be able to limit
at least some intensity to the storms and expect the best severe
thunderstorm chances to extend east of a Bryan to Houston to
Galveston line.

With the cold front pushing quickly off the coast this evening, a
stout surface pressure gradient in its wake will promote
increasing northerly winds across the region. Expect strongest
winds (20-30 MPH) along the coast and have issued a Wind Advisory
for the overnight hours as a result. This may need to be extended
later into the morning hours with elevated winds expected to
persist along the immediate coast before relaxing during the
Thursday afternoon and evening hours as surface high pressure
builds into Texas. Aside from breezy to windy conditions on
Thursday, temperatures will be noticeably cooler than today with
highs only in the low to mid 70s.

Benign weather will prevail across the region Friday into the
weekend with dry north to northwest flow behind tonight's
shortwave transitioning to upper ridging by the end of the
weekend. This will allow for dry and sunny conditions over the
next few days, with temperatures gradually warming into the low to
mid 80s by the end of the weekend. An approaching upper low and
the return of onshore flow at the beginning of next week will
result in low rain chances returning to the forecast by the middle
of next week.

Huffman

&&

.MARINE...
South winds are expected to continue to decrease during the rest
of the afternoon and into the early evening hours ahead of a cold
front. Winds will shift to the northwest, strengthen and become
gusty after the front moves through the area tonight. Small craft
advisories are already in effect for all waters behind the front
for the strong and gusty northwest winds (15 to 25 knots in the
Bays, 25 to 35 knots in the 00-60 nm waters) and the rough seas (4
to 6 feet nearshore and 6 to 9 feet offshore, occasionally
higher). Some wind gusts could approach gale force, and if
sustained winds get a little stronger than expected, a gale
warning might be needed. North to northwest winds and seas will
come down Thursday night through Friday night as high pressure
settles over the area. A light to moderate onshore flow resumes
Saturday night as the high moves off to the east and then
gradually strengthens during the first half of next week. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      53  75  51  79  52 /  20   0   0   0   0
Houston (IAH)              57  75  54  79  55 /  60   0   0   0   0
Galveston (GLS)            61  75  62  78  65 /  70   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from midnight tonight to 7 AM CDT Thursday for the
     following zones: Brazoria...Chambers...Galveston...
     Jackson...Matagorda.

GM...Small Craft Advisory from 10 PM this evening to 10 AM CDT
     Thursday for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM...Galveston
     Bay...Matagorda Bay...Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 10 PM CDT this evening
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM...Galveston Bay...
     Matagorda Bay...Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, May 3, 3:55 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
355 PM CDT Wed May 3 2017

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
042100-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Galveston Bay-Grimes-Harris-Houston-Jackson-Liberty-
Madison-Matagorda-Matagorda Bay-Montgomery-Polk-San Jacinto-
Trinity-Walker-Waller-Washington-Wharton-
355 PM CDT Wed May 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms will be possible along and ahead of
a cold front moving south across the region tonight. Large hail,
damaging winds, and a tornado or two will be possible before the
cold front clears the coast before or around midnight. Best
chances for severe weather will be east of a Bryan to Houston to
Galveston line.

Increasing northerly winds are expected behind the cold front,
with strongest winds expected along the immediate coast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Breezy to windy conditions will be possible Thursday morning
behind the cold front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late this afternoon through tonight.

GMZ350-355-370-375-042100-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
355 PM CDT Wed May 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible along a cold front
tonight, with elevated winds and waves expected behind the cold
front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong offshore flow will continue Thursday morning behind a cold
front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late this afternoon through
tonight.

In the hours before

Special weather statement, May 3, 1:32 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
132 PM CDT WED MAY 3 2017

TXZ164-179-031915-
Polk TX-Trinity TX-
132 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRINITY AND NORTHERN
POLK COUNTIES UNTIL 215 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groveton, or 17 miles southwest of Apple Springs, moving east at 45
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Corrigan, Groveton, Seven Oaks, Leggett and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3101 9466 3076 9460 3073 9479 3106 9526
      3121 9486 3118 9485 3115 9486 3111 9475
      3111 9472 3109 9466 3110 9465 3109 9464
      3106 9456
TIME...MOT...LOC 1831Z 252DEG 38KT 3102 9514

11
Special weather statement, May 3, 2:15 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
215 PM CDT WED MAY 3 2017

TXZ179-031945-
Polk TX-
215 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK COUNTY UNTIL
245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alabama-Coushatta Reservation, or 12 miles east of Livingston, moving
east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alabama-Coushatta Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3064 9481 3081 9482 3093 9464 3064 9457
TIME...MOT...LOC 1915Z 250DEG 29KT 3070 9473

11

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:23 AM CDTSmall Craft AdvisoryHGX42 hr
May 3, 6:00 AM CDTSpecial Weather StatementHGXLiberty15 min
May 3, 7:36 AM CDTSpecial Weather StatementHGXLiberty24 min
May 3, 8:20 AM CDTSpecial Weather StatementHGXHarris25 min
May 3, 8:47 AM CDTSpecial Weather StatementHGXLiberty28 min
May 3, 1:32 PM CDTSpecial Weather StatementHGXPolk, Trinity43 min
May 3, 2:15 PM CDTSpecial Weather StatementHGXPolk30 min
May 3, 3:13 PM CDTWind AdvisoryHGXBrazoria, Chambers, Galveston, Jackson, Matagorda25 hr
May 3, 4:19 PM CDTSevere Thunderstorm WarningHGXHouston41 min
May 3, 5:01 PM CDTSpecial Weather StatementHGXMadison29 min
May 3, 5:13 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Walker32 min
May 3, 5:42 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Madison48 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Trinity, Walker47 min
May 3, 5:47 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity43 min
May 3, 6:15 PM CDTSevere Thunderstorm WarningHGXGrimes, San Jacinto, Walker30 min
May 3, 6:25 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Washington50 min
May 3, 6:37 PM CDTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto53 min
May 3, 6:42 PM CDTSevere Thunderstorm WarningHGXPolk48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.